T Nation

Coming Off Antidepressants After Starting TRT

Hi Guys,

I’m looking for some advice/personal experience on coming off of anti-depressants after beginning TRT.

One of my long standing theories is that my depression/anxiety was a misdiagnosis and actually it was just my hormones that were the issue and now I’ve been on the TRT for nearly 6 months. I’m interested in potentially coming off of Sertraline.

What I’m interested in is “has anyone been through what I’ve been through, and found life better after coming off the anti depressants” or were you still depressed and anxious after and had to go back on again? I’m beginning to wonder if I’m now creating a new issue by resolving the hormone problem, but remaining on a high dose of Sertraline…

Long story (so I’ll shorten it!)

  • Started on anti-depressants at the age of 18 after being diagnosed with depression and anxiety. (20mg of Seroxat/Peroxetine)
  • Switched to Clompipramine (a Tri-cyclic) in 2008 for 2 years and gained 6 stone in 9 months
  • Managed to come off of Clompipramine as I hated the side effects
  • Got diagnosed with low testosterone in 2009 (5 nm/dl range is 10 to 25)
  • Got onto Prozac (20mg) and 2 sachets of Testogel per day
  • Testosterone rose to around 15 nm/dl - felt good for initial 2 weeks, did nothing after that. This carried on for a few years.
  • Came off all meds entirely in 2012 as I wanted to have a family (No anti depressants, no testosterone) - but taking a sh*t load of supplements - mainly because I think this is how I was managing my anxiety.
  • First child born in 2014 (woo hoo!) - had a complete anxiety melt down so started Sertraline and have been on 150mg ever since.
  • Learnt a lot about TRT over the years and I think my body seems to err on the high estrogen side which causes a lot of my issues. I took tamoxifen for a few months in 2016 and we got pregnant again with our second child (my son).

So as you can see, I’ve been on antidepressants for 20 odd years now (since 1999) and I’ve known about a testosterone issue for about 12 years. I finally found a great consultant in the UK and started on proper TRT in October. My current reginmine is:

  • 100mg Test Cypionate intra muscular injection every 4 days
  • 50mcg of Thyroxine daily (T4 seemed a bit low)
  • 0.5mg Anastrazole every 7 days

I’m feeling pretty good, although, the anastrazole is new (only started a few weeks ago) and I think my E2 is still too high for me. There’s a clear sweetspot when my test is up and my E2 is somewhere between 100 and 130 pmol/L (range is 41 - 159 for men).

So, at my last blood test (pre Anastrazole) I was at:

Testosterone: 36.3 nmol/L
Free Testosterone: 1.103 nmol/L
Oestradiol: 221 pmol/L
Free T4: 12.3 pmol/L
Free T3: 4.93 pmol/L
TSH: 0.81 mlU/L
Cortisol: 145 nmol/L
SHBG: 20 nmol/L

Any thoughts welcome!

I had been off and on SSRIs from age 19-34. Throw in benzos for sleep or anxiety as well. A few months before I turned 35 I started trt. After eight weeks I stopped taking the SSRI and three weeks after that I ditched the nightly benzos. Haven’t looked back since. I’m nearing four years on trt and I don’t quite remember what it felt like to be depressed. It’s kind of a distant memory at this point.

4 Likes

Your protocol is the reason for estrogen spikes, large injections can cause high peaks, your protocol has room for improvement.

You could just lower your dosage and/or inject smaller doses twice weekly.

Just keep an open mind that you may or may not still need them. I too have a similar background with SSRIs but wasn’t able to come off after TRT despite trying a few times. I was disheartened but feel completely well on them so I guess I’m a lifer.

1 Like

@blshaw What dose/medication are you on? Have you tried the advice on survivingantidepressants. org?

Personally I’m on 10mg (barely an effective dose) of Citalopram. I’m looking to come off, but between a toddler, new career and coming/going on the seasons (I don’t do well in Winter) I can’t pick a good time to start the weaning process.

@prburkis It’s a tough situation, there are methods of weaning off the various types of antidepressants on the forum I mentioned to the user in the comment above this one. Seems a lot of people use liquid Prozac over a long period of time to come off.

Don’t worry about the weaning - I’ve done it lots of time before. I’m mainly interested in stories about people who have been where I am and how they fared.

Two interesting ones from opposite ends of the scale thus far!

The weening off thing always fascinates me. Whenever I’m done with a med I just don’t take it anymore. I hear horror stories about people trying to come off benzos or SSRIs, meanwhile I just stopped both and nothing happened. I think there’s obviously a genetic component to how individuals both respond to any particular drug and how they handle the cessation of drugs.

I guess length of time on meds and dosage make a difference. I’ve always had the brain electric shocks when trying to come off too quickly, which generally also results in a bit of disorientation, sweating and nausea. But the latter only happened the first time I tried to go cold Turkey on peroxetine. There’s a 2 week honeymoon period where you’re free of side effects and you’re still experiencing a therapeutic effect from the anti depressant, then for me, I generally fall of a cliff of anxiety!

There definitely could be an adjustment period. Just be prepared for it to suck for awhile.

You might want to look into supplements that support serotonin levels.

Glycine and magnesium has worked really well for my anxiety. 5mg in the morning, 5mg after my workout or after lunch, 10mg before bed. I get the powder, just a tsp or 2 in my mouth and wash it down with water on an empty stomach. I take 125mg to 250mg of magnesium taurate with that.

I suppose the question is - do you need to come off? Do the side effects currently outweigh the benefits?

I think that’s always been my major question - yes, the drugs tend to:

  • Make me more docile
  • Gain weight
  • Have issues with reaching orgasm

However, they make life managable 99.9% of the time. I usually describe it to people like this.

Depression and Anxiety is liking having someone blowing a foghorn in your ear 24x7. Imagine how hard it would be to enjoy a film, or a conversation or anything while that was going on. You could chose to ignore it, but ultimately, it’s going to drive you nuts. The antidepressants don’t fix your life, they just turn down the volume on the fog horn, so you can start to sort your life out!

1 Like

Thanks - What was your story? Did you go on TRT after being on AD’s for a long period of time and due to low test? Or was it a different journey?

I think we’ve got a few more adjustments to go - I’m trying to take it slow and not change too many things without taking baselines of where we are. Next blood draw will be on the 5th March, I’ll then have an understanding of where the AI has gotten me to. We’ll then adjust for another 6 weeks. I suspect the next move might be to either increase the AI or split the test dose (Every 2 days) and reduce it a little. But we shall see. I’ve lived with this for 12 years (At least) so I’m not worried about it taking a year to get the protocol dialed in. It’s so easy to jump to conclusions and make changes, add different drugs in and extra supplements, but you then don’t have a clue what’s done what!

I did this with SSRIs and had a very rough time.
I will add most of my issues were psychosomatic. So the cold turkey problems could have been this.

I had many of the classic symptoms of low T with the exception of a strong libido. Always fatigued, poor body composition despite exercise, anxiety, mental fog etc. I had been on SSRIs in some form/fashion for 15+ years. My PCP tested my hormones and I came back low / secondary hypo. I started TRT and it helped all symptoms except I was still very sleepy. I tried weening off the SSRIs 3x but each time had very bad anxiety rebounds, almost crippling. After almost 5 years on TRT I had a sleep study done and turns out I had severe sleep apnea. I’m now on a CPAP and no longer feel tired. I still take my SSRIs but all is well in my world so I’m not fixing what’s not broken.

As you were secondary - did you go on a SERM/HCG therapy?

No I didn’t. It wasn’t offered to me. Knowing what I know now I still would have likely skipped it. Its not usually effective permanently from what I’ve seen not counting those that are PCT for steroid use.

I was going through testosterone withdrawal when I was first offered citalopram. The withdrawal symptoms were so bad I wouldn’t have noticed any ill effects from the introduction of the SSRI. Having been on Citalopram for 3 years now and feeling currently stable on TRT, I’m really not sure if it’s having any effect at all (coupled with the low 10mg dosage of course).

Perhaps the citalopram is what’s actually keeping my old anxiety at bay, maybe it’s the new TRT regimen… The only way I’m going to know if it’s helping is to come off of it. However, withdrawal symptoms can be confused with a relapse of to the initial psychiatric symptoms the drug was prescribed to treat, thus the dilemma of finding a good time to come off.